Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

July 4, 2021Park County, Wyoming

NWS Riverton, WY issued this special weather statement at Jul 4, 2021, 6:06 PM MDT for Park County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 6:06 PM MDT (00:06 UTC)
Expired
Jul 4, 2021, 6:30 PM MDT
In force
24 min
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 184 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3620 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WWUS85 KRIW 050006
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
606 PM MDT Sun Jul 4 2021
 
WYZ001-050030-
Yellowstone National Park-
606 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK AND NORTH
CENTRAL TETON COUNTIES UNTIL 630 PM MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lake, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Park
and north central Teton Counties, including the following
locations... Lake Yellowstone Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm.

If on or near Lake Yellowstone, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4462 10999 4462 11002 4461 11003 4461 11006
      4457 11009 4457 11012 4455 11014 4455 11017
      4453 11016 4446 11040 4461 11053 4482 11015
TIME...MOT...LOC 0006Z 239DEG 20KT 4458 11037 

$$

Vorst

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jul 4, 5:37 PM MDT, 29 minutes earlier.

Area forecast discussion, Jul 4, 5:37 PM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
537 PM MDT Sun Jul 4 2021

.SHORT TERM...This evening through Monday night
Issued at 307 PM MDT Sun Jul 4 2021

Scattered showers and thunderstorms are ongoing again this
afternoon, as the relatively moist west flow continues and a
ridge builds to the south. The best coverage will continue to be
across the northern mountains. Convection will mostly end by
sunset. A shortwave approaches tonight, which may keep showers
lingering across far northwestern Wyoming overnight. Further
south, showers should begin moving in to western Wyoming around
sunrise Monday, and possibly earlier, if recent high-res model
trends prove true. These will move east through the morning, and
as the bulk of the wave passes through, scattered showers and
thunderstorms will redevelop in the afternoon from west to east.
One thing to watch will be if the early cloud cover limits
instability later on. Regardless, this activity should end from
west to east through around midnight Tuesday. Monday will see more
seasonal highs, so around 5 to 10 degrees cooler than today.

.LONG TERM...Tuesday through Sunday
Issued at 307 PM MDT Sun Jul 4 2021

Tuesday still looks dry for most places. Isolated showers or storms
may occur over and near the mountain ranges in the afternoon into
early evening. Wednesday will be dry and hot. Very isolated showers
and storms may occur in the northern WY mountains late in the day
into the evening. A weather system moves through MT Thursday into
Thursday night. This flattens the ridge over WY and tightens the
pressure gradient. Breezy conditions will occur at many places. It
looks dry and very warm to hot along with low humidity. Thus,
fire weather concerns will be elevated. Will watch this scenario
over the coming days. There may be isolated showers and storms
Thursday night in northern WY, as a cold front pushes into this
area. The front ends up along the east slope of the Divide by
Friday morning.

The models turn the flow aloft to NW for Friday and Saturday in
response to a developing trough in the upper Midwest and an upper
ridge that amplifies over the western U.S. Dry weather is
expected Friday for most places. There may be very isolated
showers or storms over and near the Bighorn mountains Friday
afternoon and early evening. Saturday looks dry for the area.
Sunday also looks dry for most places. Isolated showers or storms
may occur over the north Sunday afternoon into the evening.

As for temperatures, Tuesday will see highs in the 80s to around 90
east of the Divide with 80s in the western valleys. Wednesday and
Thursday look very warm to hot with 90s east of the Divide and
around 100 in parts of the Bighorn Basin. In the west, highs will
be in the upper 80s to around 90. Friday will be 8 to 10 degrees
cooler east of the Divide with only a few degrees of cooling in
the west. Saturday and Sunday will be slightly warmer all areas
with 80s to around 90 in the west, and upper 80s to mid 90s east
of the Divide.

&&

.AVIATION...For the 00Z TAFS through 00Z Tuesday

VFR conditions expected through the TAF period. Evening showers
and storms will continue, with most of the activity across the
north, through 03Z. Some storms will have brief heavy rain,
producing local MVFR conditions. Partial mountain obscurations
will occur at times. After 06Z, scattered showers and isolated
storms will redevelop over the west and northwest. By 18Z,
showers and scattered storms will occur over most of the region.
Local MVFR conditions will again be possible.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 307 PM MDT Sun Jul 4 2021

Isolated to scattered showers and thunderstorms will continue this
afternoon, mostly ending by sunset. Gusty and erratic outflow
winds, as well as isolated dry lightning, will be the main
concern with any of this activity. Otherwise, wind will remain
generally light today. An approaching disturbance and weak cold
front will bring more widespread morning showers and afternoon
thunderstorms on Monday. These will bring a good chance for a
wetting rain for most zones, but especially across the mountains.
A warming and drying trend will begin on Tuesday as ridging builds
over the area.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
&&

SHORT TERM...Myers
LONG TERM...AR
AVIATION...Ross
FIRE WEATHER...Myers
Hazardous weather outlook, Jul 4, 5:47 AM MDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
547 AM MDT Sun Jul 4 2021

WYZ001>020-022>030-051200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
547 AM MDT Sun Jul 4 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Scattered showers and a few thunderstorms are expected this
afternoon and evening, mainly across the northern half of the
state. Brief gusty winds are possible near any showers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms will move across
the state during the day Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 4, 4:22 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Riverton WY
422 PM MDT Sun Jul 4 2021

WYZ004-008-042245-
North Big Horn Basin-Bighorn Mountains West-
422 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 445
PM MDT...

At 421 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Bighorn Lake to 8 miles west
of Manderson. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Manderson around 440 PM MDT.
  Medicine Wheel around 445 PM MDT.

Other locations impacted by these storms include Porcupine
Campground, Greybull South Big Horn County Airport, Bald Mountain
Campground and Big Horn County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4490 10785 4487 10786 4482 10782 4479 10783
      4477 10776 4476 10775 4472 10775 4471 10768
      4469 10769 4468 10766 4469 10765 4425 10763
      4417 10802 4417 10813 4481 10816 4495 10788
TIME...MOT...LOC 2221Z 242DEG 23KT 4475 10815 4423 10812

TL
Special weather statement, Jul 4, 4:25 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Riverton WY
425 PM MDT Sun Jul 4 2021

WYZ004-042300-
North Big Horn Basin-
425 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN AND
NORTHEASTERN PARK COUNTIES UNTIL 500 PM MDT...

At 424 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Deaver to 14 miles southeast of
Ralston. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Deaver around 440 PM MDT.
  Frannie around 445 PM MDT.
  Cowley around 455 PM MDT.
  Crooked Creek Natural Area around 500 PM MDT.

Other locations impacted by these storms include Park County
Fairgrounds, Cowley North Big Horn County Airport and Bighorn Canyon
National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4455 10827 4445 10876 4451 10876 4453 10872
      4456 10872 4459 10877 4463 10875 4464 10877
      4495 10878 4500 10868 4500 10829
TIME...MOT...LOC 2224Z 243DEG 22KT 4489 10875 4454 10873

TL
Local storm report, Jul 4, 5:25 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
525 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     8 SE RELIANCE           41.60N 109.07W
07/04/2021  M58 MPH          SWEETWATER         WY   ASOS

            ASOS STATION KRKS ROCK SPRINGS AIRPORT. HIGH
            BASED CONVECTION PRODUCED DRY MICROBURST.

&&

AV
Special weather statement, Jul 4, 6:06 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
606 PM MDT Sun Jul 4 2021

WYZ001-050030-
Yellowstone National Park-
606 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK AND NORTH
CENTRAL TETON COUNTIES UNTIL 630 PM MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lake, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Park
and north central Teton Counties, including the following
locations... Lake Yellowstone Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm.

If on or near Lake Yellowstone, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4462 10999 4462 11002 4461 11003 4461 11006
      4457 11009 4457 11012 4455 11014 4455 11017
      4453 11016 4446 11040 4461 11053 4482 11015
TIME...MOT...LOC 0006Z 239DEG 20KT 4458 11037

Vorst

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:47 PM MDTSpecial Weather StatementRIWFremont28 min
Jul 4, 8:19 PM MDTSpecial Weather StatementRIWFremont26 min
Jul 5, 2:04 PM MDTSpecial Weather StatementRIW26 min
Jul 5, 2:15 PM MDTSpecial Weather StatementRIWTeton15 min
Jul 5, 3:26 PM MDTSpecial Weather StatementRIW19 min
Jul 5, 4:58 PM MDTSpecial Weather StatementRIWFremont32 min
Jul 5, 5:14 PM MDTSpecial Weather StatementRIWFremont31 min
Jul 5, 5:25 PM MDTSevere Thunderstorm WarningRIWFremont35 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.